Jump to content
Sign in to follow this  
RJRMINIS

Why not to use bute in minis

Recommended Posts

I was telling someone about not using bute in miniatures......I came here to do a search to explain it better, but cannot find the topics that have discussed this in the past....can you all please tell me the reasons again so I can explain it better.

Thanks.

Share this post


Link to post
Share on other sites

Banamine is recommended by my vet because it has properties that diminish colon spasms during colic, can remove toxins, and relieve pain. She says bute is cheaper so people tend to use this more often. Bute can causes ulcers in miniatures. Banamine can also cause ulcers but usually only after prolonged treament or overdose.

Share this post


Link to post
Share on other sites

The issue is not that bute should not be used in miniature horses. The issue is that bute needs to be properly dosed according to weight. My personal preference for my minis is banamine, but there are some cases where bute can provide pain relief better than banamine (i.e. laminitis/founder).

 

Liz R.

 

Edit to add: the bute that my vet prescribed came in 100 mg. tabs, so it was easy to dose correctly.

Share this post


Link to post
Share on other sites

Doesn't bute stay in the system longer ? I think that one of the reasons it's used in laminitis cases.

I know you don't have to give as often as other drugs (aspirin, etc)

When I use bute, I prefer the tablets as they're easier to dose without overdosing than the paste is.

Share this post


Link to post
Share on other sites

This is somehing I wrote about 2 years ago after yet another forum friend lost a mini due to the instructions her vet gave her (mini hurt his leg, vet had them dose 1/2 gram tablet twice a day for a weanling):

 

 

BUTE vs BANAMINE use in Minis

By "Dr. Pam" - Pam Ripperda D.V.M.

 

Bute is incredibly toxic to minis, and for some reason a lot of vets out there don't realize this. Not only is there a very narrow safety margin, i.e. you have to be very accurate at dosing them, but there are minis who will have problems even at the correct dose. It should be given at 1mg per pound body weight, which means most minis will get 150 mg to 250 mg--1/4 tablet or less. A lot of vets seem to think the average mini weighs 500 pounds and have owners give 1/2 tablet twice daily. ARGGGG!!!

 

Bute toxicity can cause severe gastric and intestinal ulceration, to the point of perforation and death (in as little as 5-7 days), kidney and liver damage, bone marrow suppression, and lowered blood protein levels.

 

That said, I have used bute on selected minis for laminities, but at a low dose and for short periods of time. For almost everything else I use Banamine (which can also cause problems if dosed too high or too long, but has a wider safety margin)

 

From Plumb's Veterinary Drug Handbook:

 

QUOTE

Adverse effects: Horses: oral and GI erosions and ulcers, hypoalbuminemia, diarrhea, anorexia, and renal (KIDNEY) effects.

 

QUOTE

Cautious use in both foals and ponies is recommended because of increased incidences of hypoproteinemia (LOW BLOOD PROTEIN LEVELS)and GI ulceration. Foals with a heavy parasite burden or that are undernourished may be more susceptible to development of adverse effects.

 

Phenylbutazone may cause decreased renal blood flow and sodium and water retention, and should be used cautiously in animals with preexisting renal disease or CHF (CONGESTIVE HEART FAILURE).

 

QUOTE

The primary concerns with phenylbutazone therapy in humans include its bone marrow effects (agranulocytosis, aplastic anemia), renal and cardiovascular effects (fluid retention to acute renal failure), and GI effects (perforated ulcers). Other serious concerns with phenylbutazone include, hypersensitivity reactions, neurologic, dermatologic (SKIN), and hepatic toxicities.

 

While phenylbutazone is apparently a safer drug to use in horses and dogs than in people, serious adverse reactions can still occur. Toxic effects that have been reported in horses include oral and GI erosions and ulcers, hypoalbuminemia (LOW BLOOD PROTEIN LEVELS), diarrhea, anorexia (LOSS OF APPETITE), and renal effects (azotemia (HIGH LEVELS OF UREA/AMMONIA IN THE BLOOD)). Unlike humans, it does not appear that phenylbutazone causes much sodium and water retention in horses at usual doses, but edema has been reported. In dogs however, phenylbutazone may cause sodium and water retention, and diminished renal blood flow.

 

QUOTE

...acute overdosage with phenylbutazone include, a prompt respiratory or metabolic acidosis with compensatory hyperventilation, seizures, coma, and acute hypotensive crisis. In an acute overdose, symptoms of renal failure (oliguric, with proteinuria and hematuria), liver injury (hepatomegaly and jaundice), bone marrow depression, and ulceration (and perforation) of the GI tract may develop.

 

Get the picture ?

 

 

Share this post


Link to post
Share on other sites

That's real interesting and good to know - thanks for starting this topic as I've only just joined never saw the original either.

 

I have a friend that uses bute for anything and everything that happens to her minis. Do you mind if I print this up and send it to her??? Going to add it to my mini folder of facts - never had to use bute and our vet is pretty good. When I asked for it once (on friends recommendation) he said no it won't help the problem and gave me something else (can't remember what now lol).

 

Nicky

Mystical Park

Share this post


Link to post
Share on other sites

Thanks for the info, Pam !

 

Do you feel it helps to give Ulcergard when you have to use bute ?

 

Share this post


Link to post
Share on other sites

Dr. Pam,

 

Thank you for the information. My question is, however, doesn't each drug have its benefits when dosed properly? I know that my vet has prescribed bute in only 2 circumstances, but when questioned about preferring banamine, she insisted in each case that the bute be used instead. She carefully dosed the horse, with very specific instructions on dosage and times for administering it. In each case, I had a good outcome when following her specific instructions.

 

In the case of your friend losing her mini because of overdosing, wasn't it just poor instructions and/or understanding of the mini resulting in overdosing that caused the death? Or was it specifically attributed to the drug bute?

 

And as to JourneysEnd and the Ulcerguard, I know I take preventative measures for any horse receiving oral medications to protect against ulcers. Should I not be doing this routinely when a horse is administered a potentially ulcer causing medication?

Share this post


Link to post
Share on other sites

Dr. Pam, My vet said also that each had its usage. He recomended Bute for skelatal problems and Banamine for soft tissue . Have you found that to be so?? He was also very careful with dosage as in 1/4 tablet only once a day.and that with feed. I am always looking for better ways to care for my little guys .

Cheryl

Share this post


Link to post
Share on other sites

My little mare who had major surgery last month on a dislocated femur has been on bute, per vets instructions. They sent her home on the following - 1/2 tab bute once a day, Equioxx once a day, sucralfate twice a day, and Gastroguard. We did this for about 4 weeks post surgery. I started alternating bute and banamine, every other day, about a week/10 days ago, and am hoping I can wean her off the bute entirely. This was major surgery though - I'm kind of walking a fine line with keeping her pain free enough that she will continue to move and regain some strength, and at the same time not overdoing the bute etc. I very rarely use bute for the minis, but there are times I think when it is necessary.

Jan

Share this post


Link to post
Share on other sites
Sign in to follow this  

×